Missouri, 2003

Hail in Missouri, May 9, 2003

May 9, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 7:18 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 9, 7:18 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
818 PM CDT FRI MAY 9 2003

...MESOSCALE CONVECTIVE DISCUSSION...

CAP CONTINUES TO HOLD STRONG IN THE WARM SECTOR OVER OUR CWA.
MOISTURE CONVERGENCE HAS BEEN STRONG ENOUGH FOR CONVECTION TO BREAK
THROUGH THE CAP ALONG THE BOUNDARY THE STRETCHES ROUGHLY FROM NE
INTO WC MO AND THE SSW FROM THERE INTO CENTRAL OKLAHOMA. SIX MINUTE
PROFILER DATA FROM NDSK1 SHOWS THE LOW LEVEL JET BEGINNING TO
INTENSIFY WHICH SHOULD ENHANCE CONVERGENCE OVER THE ALONG THE
BOUNDARY.

CONVECTION OVER NORTH CENTRAL OK SEEMS TO BE TRYING TO ORGANIZE
SOME. IF CONVECTION CAN CONTINUE TO ORGANIZE AND DEVELOP A COLD POOL
THAT MAY BE ENOUGH TO OVERCOME THE STRONG CAPPING INVERSION OVER OUR
AREA BUT LIKELY WOULDNT ARRIVE UNTIL AFTER 4Z.

THREAT OF ANY SEVERE CONVECTION OVER THE MAJORITY OF OUR AREA SEEMS
TO BE QUITE LOW THROUGH 10 PM. ADDITIONAL CONVECTION SEEMS TO BE
DEVELOPING ALONG A NORTHWARD MOVING BOUNDARY IN NE OK...SHOULD THAT
MAINTAIN ITSELF THEN THE OUR WESTERN COUNTIES MAY SEE SOME
CONVECTION WORK ITS WAY INTO THE AREA BEFORE 10 PM.

.SGF...
MO...FLOOD WATCH TONIGHT AND SATURDAY CENTRAL MO ZONES
055>058-067>069.
KS...NONE.

IZZI
Hazardous weather outlook, May 9, 7:56 PM CST, 1 hour 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT FRI MAY 9 2003

...SEVERE THUNDERSTORMS LIKELY TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  LOCALLY HEAVY RAINFALL AND FLASH FLOODING.
  SCATTERED SEVERE THUNDERSTORMS...SOME MAY CONTAIN:
    HAIL TO THE SIZE OF GOLF BALLS
    WIND GUSTS IN EXCESS OF 60 MPH

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE POSSIBLE WEST OF AN OSCELOLA TO JOPLIN LINE
  AFTER 10 PM...AND OVERSPREADING THE REMAINDER OF THE OUTLOOK AREA
  AFTER MIDNIGHT.

  DISCUSSION:

  THE AIRMASS OVER THE OUTLOOK AREA REMAINS VERY UNSTABLE...HOWEVER
  WARM TEMPERATURES ALOFT HAVE PREVENTED THUNDERSTORM DEVELOPMENT SO
  FAR THIS EVENING. THE TEMPERATURES ALOFT ARE FORECAST TO COOL SOME
  OVERNIGHT AND SHOULD ALLOW FOR SHOWERS AND THUNDERSTORMS TO
  OVERSPREAD THE OUTLOOK AREA. THE PRIMARY THREAT FROM THESE STORMS
  WILL BE FROM LARGE HAIL AND POSSIBLY SOME DAMAGING WINDS.

  THUNDERSTORMS WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS WITH
  LARGE HAIL AND LOCALLY HEAVY RAINFALL BECOMING THE PRIMARY THREATS
  AFTER MIDNIGHT. THE GROUND IS ALREADY SATURATED OVER CENTRAL
  MISSOURI SO FLASH FLOODING IS POSSIBLE IF THUNDERSTORMS BEGIN TO
  TRAIN AND PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS ARE EXPECTED TO BE ONGOING EARLY SATURDAY
  MORNING...BUT A BRIEF BREAK IS EXPECTED BY LATE MORNING AND EARLY
  AFTERNOON. THEREAFTER...THE COLD FRONT WILL FINALLY PUSH THROUGH
  THE REGION LATE SATURDAY AFTERNOON AND EVENING...BRINGING
  POTENTIALLY ANOTHER ROUND OF SEVERE WEATHER. THE BEST CHANCES FOR
  SEVERE THUNDERSTORMS WILL BE IN SOUTH CENTRAL MISSOURI...SOUTHEAST
  OF A BRANSON TO ROLLA LINE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS ACTIVIATION WILL LIKELY BE NEEDED OVERNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Special weather statement, May 9, 7:30 PM CST, 2 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-101>104-100400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 PM CDT FRI MAY 9 2003

TORNADO WATCH NUMBER 321 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...DOUGLAS...PHELPS...STONE...TANEY...TEXAS AND
WRIGHT.

SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE AVA...
BRANSON...HOUSTON...MONETT...OZARK AND ROLLA.

TORNADO WATCH NUMBER 321 REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY
EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...
MORGAN...NEWTON...POLK...PULASKI...ST. CLAIR...VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...MOUNT VERNON...
NEOSHO...NEVADA...OSAGE BEACH...PITTSBURG...SPRINGFIELD AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

GAEDE

The radar

The Springfield radar (KSGF), 99 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barton

When
May 9, 9:50 PM CST
Where
Barton County, Nashville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.383, -94.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357682.